Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 97, NWS Raleigh, NC

July 17, 2004Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 17, 2004, 7:29 PM EDT for Guilford County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2004, 7:29 PM EDT (23:29 UTC)
Expired
Jul 17, 2004, 8:30 PM EDT
In force
61 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:37 PM EDTHAIL 1High Point, NCHAIL REPORTED NEAR BRENTWOOD AND HWY 311

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 172329
SVRRAH
NCC081-180030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
729 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 830 PM EDT

* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HIGH POINT...MOVING NORTHEAST AT 20 MPH.
  PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  HIGH POINT...
  JAMESTOWN...OAKDALE...
  GREENSBORO...
  LAKE BRANDT...
  HILLSDALE...

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

LAT...LON 3611 7960 3611 7960 3591 7985 3592 8004
      3604 8004 3605 8003 3607 8003 3624 7988
      3624 7978

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:36 PM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jul 17, 1:36 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
136 PM EDT SAT JUL 17 2004

.SHORT TERM (THROUGH MONDAY NIGHT)...DIURNAL INSTABILITY USED TO
SHOW TRENDS IN THE POPS. HIGHER POPS AFTERNOON AND EVENING.
MEANWHILE THE UPPER LEVEL TROUGH AXIS REMAINS WEST OF THE FORECAST
AREA THROUGH MONDAY NIGHT. CHANCES INCREASE FROM NORTHWEST TIER OF
FORECAST AREA TO SOUTHEAST TIER. BEST UPPER LEVEL ENERGY PASSING
ACROSS SOUTHEAST TONIGHT WHILE BEST MOISTURE POOLING AND LOW LEVEL
CONVERGENCE FAVORS EASTERN TIER ON SUNDAY. COULD SEE A FEW SEVERE
STORMS ON SUNDAY EASTERN TIER MAINLY DUE TO HIGH INSTABILITY. BY
SUNDAY NIGHT DRIER AIR ALOFT DECREASES CHANCES ACROSS ENTIRE
FORECAST AREA. HIGH TEMPERATURES MONDAY INCREASE WITH LESS CLOUD
COVER. CONTINUED INFLOW OF LOW LEVEL MOISTURE MAKES FOR WARM AND
MUGGY NIGHTS.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

PATTERN LOOKS MORE LIKE MID DECEMBER THAN MID JULY...A SERIES OF
UPPER VORT DIVE SOUTHEASTWARD INTO BASE OF DEEP LONGWAVE TROUGH
ACROSS THE EASTERN CONUS THROUGH LATE WEEK. THE COASTAL LOW AND
ASSOCIATED UPPER WAVE FROM THE SHORT TERM...WILL CONTINUE LIFTING
NEWRD FROM JUST OFF THE JERSEY SHORE DURING THE DAY MONDAY.
SHORTWAVE TROUGH CURRENTLY ROUNDING THE TOP OF THE HIGH AMPLITUDE
WESTERN RIDGE IN SASKATCHEWAN WILL REINFORCE THE MEAN TROUGH ALONG
THE EAST COAST. WILL CARRY A SLIGHT CHANCE OF POPS AS THIS WAVE IS
FORECAST TO CLOSE OFF OVER THE NORTHERN MID ATLANTIC...AND
ASSOCIATED SURFACE COLD FRONT CROSSES THE REGION WEDNESDAY.
TEMPERATURES ON WEDNESDAY WILL BE A DEGREE OR TWO COOLER AREA WIDE
THAN ON TUESDAY...WITH LOWER THICKNESSES ASSOCIATED WITH UPPER
CUT-OFF.

WILL RETAIN A DRY FORECAST FROM PREVIOUS SHIFTS FOR THURSDAY THROUGH
THURSDAY NIGHT...AS BRIEF SHORTWAVE RIDGING/NEGATIVE VORTICITY
ADVECTION SLIDES ACROSS THE OHIO VALLEY...IN AN INCREASINGLY ZONAL
FLOW ACROSS THE CONUS. BOTH THURSDAY AND FRIDAY WILL BE THE WARMEST
DAYS OF THE WEAK WITH MORE SUNSHINE AND DEEP WESTERLY
FLOW/COMPRESSIONAL WARMING. HOWEVER...FRIDAYS MAXES MAY BE TEMPERED
SOMEWHAT...BY THE RETURN FLOW OF MOISTURE/CLOUDS AROUND THE HIGH
PARKED OVER THE CARIBBEAN. LATEST GFS SLOWS NEXT FRONTAL PASSAGE
FROM FRIDAY TO SATURDAY...AS YET ANOTHER VORT MAX DIVES INTO THE
REGION. DEAMPLIFICATION OF THE UPPER PATTERN APPEARS LIKELY BY
SATURDAY.  THUS...RAIN CHANCES WILL BE INTRODUCED SATURDAY AS REGION
WILL BE IN FAVORED RIGHT ENTRANCE REGION OF CYCLONICALLY CURVED
UPPER JET...WITH MEAN TROUGH AXIS JUST WEST OF THE REGION.

&&

.AVIATION...

INSTABILITY GREATEST IN THE EAST AND WILL HAVE TEMPO THUNDER THROUGH
AROUND 03Z AT RWI AND FAY. MORE SCATTERED THIS AFTERNOON IN THE WEST
WITH MORE ACTIVITY EXPECTED AS THE UPPER VORT ROTATES THROUGH THIS
EVENING/EARLY TONIGHT. WILL PLAY THE VCTS CARD AND KEEP AN EYE ON
MESOANALYSIS AND RADAR TRENDS TO PIN DOWN THE TIMING. EXPECT MORE
WIDESPREAD FOG WITH IFR CIGS/VSBY TOWARDS SUNRISE...ESPECIALLY IN
THE EAST WHERE RAIN WILL PROVIDE ADDITIONAL MOISTURE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM...KK
LONG TERM/AVIATION...MS/MLM
Hazardous weather outlook, Jul 17, 5:53 AM EDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
553 AM EDT SAT JUL 17 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-180952-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
553 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME BUT ISOLATED STRONG TO SEVERE THUNDERSTORM
WILL BE POSSIBLE. THE MAIN THREAT FROM THESE STORMS WOULD BE DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE AGAIN ON SUNDAY AS
AN AREA OF LOW PRESSURE TRACKS ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 17, 7:10 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
710 PM EDT SAT JUL 17 2004

NCZ022-180015-
GUILFORD NC-
710 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 815
PM EDT...

AT 710 PM EDT...DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS ONE
NEAR HIGH POINT THE OTHER JUST NORTHEAST OF LEXINGTON WILL MOVE
NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...JAMESTOWN...AND...
OAKDALE...PIEDMONT TRIAD INTERNATIONAL
AIRPORT...GUILFORD...GREENSBORO... AND LAKE BRANDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
MORE RAIN WILL CONTINUE TO MOVE IN FROM THE WEST TONIGHT WITH
SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE AREA FOR THE REMAINDER
OF THE EVENING.

JO
Local storm report, Jul 17, 7:25 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             THOMASVILLE             35.89N 80.08W
07/17/2004  0.25 INCH        DAVIDSON           NC   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED. SEVERAL TWO INCH DIAMETER TREE
            LIMBS BLOWN OFF TREES. A FEW SHINGLES BLOWN OFF A ROOF.

&&

SGY

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.